Maine, 2021

Heavy Snow and Winter Weather in Maine, December 22, 2021

December 22, 2021 · NWS CAR · 9 events in 9 counties and zones

while an ocean low intensified southeast of Nova Scotia. back to the approaching low.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A weakening area of low pressure approached from the west during the 22nd...while an ocean low intensified southeast of Nova Scotia. A trof extended from the ocean low...across eastern Maine...back to the approaching low. The trof helped focus an area of snow across the region. Snow began during the morning and persisted into the evening. Heavy snow occurred during the afternoon...with snowfall rates of 1 to 2 inches per hour at times. Warning criteria snow accumulations occurred during the late afternoon and evening. Storm total snow accumulations across northeast areas generally ranged from 7 to 10 inches...with local totals to around 12 inches. Lesser snow totals occurred west and south of the band of heaviest snow. Gusty winds developed in the wake of the system producing areas of blowing snow from the overnight hours of the 22nd into the afternoon of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 22, 2:24 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 22, 2:24 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
224 AM EST Wed Dec 22 2021

.SYNOPSIS...
Low pressure will strengthen south of the area today and will
pass east of the Maritimes tonight. High pressure will build
over the area Thursday into Friday. A warm front will approach
the area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite pictures and observations early this morning show two
areas of low pressure. One northern branch low is north of Lake
Huron with a second low off the South Carolina coast.  The northern
branch will move across Quebec today as the southern branch low
moves to a position approximately 250 miles south of Halifax by late
this afternoon. A well defined inverted surface trough is expected
to extend from the Atlantic low and into eastern Maine this
afternoon. Another low may try to develop at the last minute
along the surface trough in the Bay of Fundy early this evening.
All of the energy, including the northern branch low will get
absorbed by the Atlantic low that will deepen and move east of
Nova Scotia tonight.

The biggest forecast challenge will the amount of QPF and
precipitation types. Overall the models have remained relatively
consistent on the amount of QPF with the highest totals across the
eastern 2/3s for the FA. There is a push of warm air along the
inverted surface trough that will cause the precipitation to change
to sleet and freezing rain at least as far north as Houlton, and
potentially for a short time as far north as Mars Hill/Presque
Isle. Confidence if pretty high that the event remains all snow
from Caribou north.

The main changes with the morning package were to add central
Piscataquis County to the winter storm warning and to increase the
storm totals a bit in this area. Also, made some changes to the
ending time of the winter storm warnings to have them end by 00z
across the western tier of zones where the precipitation will likely
have ended or tapered to scattered snow showers. Kept the midnight
ending time for the eastern zones where steady snow will likely
continue through at least late evening.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The low pressure system will exit over the Maritimes by
Thursday morning. 00Z high res and extended models indicate to
possibility of some snow bands developing off the St Lawrence
across the North Woods due to increasing NW flow and lingering
moisture behind the system. As the high pressure system behind
the low pushes into the region, pressure gradients will tighten
causing winds to increase to rather gusty conditions. Any
freshly fallen snow could be picked up causing blowing snow and
reducing visibility, especially in agricultural areas and open
fields. Thus, caution is advised for the Thursday morning
commute.

By Thursday night, high pressure will have settled in,
decreasing winds and pushing out any moisture. This will allow
for a clear night and plentiful raditional cooling. Coupled with
fresh snow pack, temps are expected to drop especially across
the north. Singles are expected in the south while the north
could see temps several degrees below zero, resulting in the
coldest night of the season.

Continued high pressure is expected through Friday and Friday
night, resulting in mostly clear skies and below normal temps.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The holiday weekend looks to be rather calm. Past models run
pointed to the potential for a shortwave on Saturday, however,
GFS and Canadian models pushed this system further south while
the Euro had some QPF skimming the Downeast coast. Decided to
decrease precip chances from the NBM, avoiding much chance of
snow in the region. The next possible snow fall is expected
early next week, however, models lose agreement on location of
the low pressure system approaching from the Great Lakes.
Decided to stay with slight chance precip in the extended parts
of the forecast.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: LIFR to IFR today with snow from KCAR north and mixed
precipitation including freezing rain from KBGR to KPQI. Rain
expected at KBHB that could change to snow before ending in the
evening. Conditons will likely remain IFR at the northern terminals
through this evening with improvement to MVFR overnight as the
steady snow ends. Downeast, IFR in the early evening is expected
to improve to VFR. E/SE wind around 10 knots today will shift
WNW tonight and increase to 10 to 15 knots with higher gusts
late. Patchy blowing snow from KPQI north possible late tonight.

SHORT TERM: Thursday...VFR with possible brief IFR in blowing snow at
PQI north. Winds W to WNW at 10 to 15 kts with gusts 20 to 25
kts, possibly up to 30 kts at CAR and FVE.

Thursday night...VFR across all terminals. Winds W and
decreasing, becoming light to calm.

Friday - Friday night...VFR. Winds W to NW at 5 to 10 kts with
gusts 15 to 20 kts during the day across northern terminals,
winds becoming light overnight.

Saturday - Saturday night...Mainly VFR. NW winds 5 to 10 kts
becoming light overnight.

Sunday...Mainly VFR. NW winds 5 to 10 kts.

&&

.MARINE...
NEAR TERM: Have upgraded the gale watch to a gale warning for the
coastal zones for tonight into Thursday morning. Kept the SCA for
the intra-coastal into this evening, but it is possible that it
might need to be upgraded to a gale for a short time late
tonight into early Thursday.

SHORT TERM: A Gale Warning will be effect through Thursday
morning, then decrease to SCA by Thursday afternoon and into Thu
night. Winds and seas should drop below SCA by early Friday
morning, then reach SCA conditions by Fri night and into
Saturday. Conditions should improve by Sat afternoon.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 9 AM this morning to midnight EST
     tonight for MEZ002-005-006.
     Winter Weather Advisory from 6 AM this morning to 7 PM EST
     this evening for MEZ003-011-015>017-031-032.
     Winter Storm Warning from 9 AM this morning to 7 PM EST this
     evening for MEZ001-004-010.
MARINE...Small Craft Advisory until 1 AM EST Thursday for ANZ052.
     Gale Warning from 7 PM this evening to noon EST Thursday for
     ANZ050-051.

&&

Near Term...CB
Short Term...LaFlash
Long Term...LaFlash
Aviation...CB/LaFlash
Marine...CB/LaFlash
Hazardous weather outlook, Dec 22, 2:30 AM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
230 AM EST Wed Dec 22 2021

MEZ002-005-006-230730-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
230 AM EST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
EST TONIGHT...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Blowing snow may reduce the visibility Thursday, especially in open
areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-230730-
Northwest Aroostook-
230 AM EST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Blowing snow may reduce the visibility Thursday, especially in open
areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-011-015>017-031-032-230730-
Northern Somerset-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
230 AM EST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ004-010-230730-
Northern Piscataquis-Central Piscataquis-
230 AM EST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-230730-
Coastal Hancock-Coastal Washington-
230 AM EST Wed Dec 22 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-230730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
230 AM EST Wed Dec 22 2021

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-230730-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
230 AM EST Wed Dec 22 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 heavy snow. Local standard time, as filed.

Winter Weather, Southern Piscataquis

When
December 22, 5:00 AM EST to 6:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Winter Weather, Central Penobscot

When
December 22, 5:00 AM EST to 6:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Winter Weather, Northern Piscataquis

When
December 22, 5:00 AM EST to 7:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Public
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 7 inches.

Heavy Snow, Central Piscataquis

When
December 22, 7:00 AM EST to 7:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Social Media
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Winter Weather, Northern Penobscot

When
December 22, 7:00 AM EST to 10:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Winter Weather, Southeast Aroostook

When
December 22, 7:00 AM EST to 10:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Winter Weather, Northern Somerset

When
December 22, 7:00 AM EST to 6:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches.

Heavy Snow, Northwest Aroostook

When
December 22, 9:00 AM EST to 7:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Northeast Aroostook

When
December 22, 9:00 AM EST to 10:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 7 to 10 inches...with local totals up to 12 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996941, 996942, 996945, 996939, 996946, 996947, 996949, 993445, 993446.